MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BASIS 12/14 TPR PRI CLLD SZ 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. BASIS 12/14 TPR PRI CLLD SZ 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71312262
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Ambulation or Postural Difficulties (2544)
Date of Event 10/06/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a thr surgery performed in 2019, the patient reported pain and hasn't been able to walk.After taking x-rays it was identified that the basis 12/14 tpr pri clld sz 2 was fractured around 2 cm from the tip of the implant distally.A revision surgery is recommended by the physician but the patient refuses to do it.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device was not returned for evaluation but the reported event could be confirmed with the clinical/medical findings.The clinical/medical investigation concluded that, patient had a total hip replacement in 2019, and has reported pain and inability to walk.It was reported x-rays identified that the basis 12/14 tpr pri clld sz 2 was fractured around 2 cm from the tip of the implant distally.The provided x-rays were reviewed and show radiolucencies around the bone cement and osteolytic changes around the proximal femur which could indicate loosening.We confirm the reported implant breakage.No additional clinical documentation was provided.We cannot assess a clinical root cause with the limited information provided, but micromotion and a resulting fatigue fracture cannot be ruled out.A revision surgery is recommended by the physician but the patient refuses to do it.The patient impact beyond the reported events cannot be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for hip systems revealed that cracking or fracture of implant components, may lead to revision surgery, besides, implant can break or become damaged as a result of strenuous activity or trauma, this has been identified in possible adverse effects, warnings and precautions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Raw material is checked against the drawing in incoming inspection, where also a batch number is assigned to the material.The stamp on the certificate confirms that the material was checked against material specification.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury or abnormal loading of the limb.The contribution of the device to the reported incident could be corroborated as the device was broken and it is required a revision surgery.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
BASIS 12/14 TPR PRI CLLD SZ 2
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15715006
Report Number1020279-2022-04644
Device Sequence Number15103552
Product Code JDI
UDI-Device Identifier03596010412911
UDI-Public03596010412911
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K970351
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/28/2025
Device Model Number71312262
Device Catalogue Number71312262
Device Lot Number15MT62938
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2022
Supplement Date Received by Manufacturer12/15/2022
Initial Report FDA Received Date11/02/2022
Supplement Report FDA Received Date12/19/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/31/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown